Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 117, NWS St. Louis, MO

May 21, 2014Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 21, 2014, 8:06 PM CDT for Adams County, Brown County, Pike County, Illinois. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2014, 8:06 PM CDT (01:06 UTC)
Expired
May 21, 2014, 8:45 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IL, Brown County, IL, Pike County, IL

The radar

The Lincoln radar (KILX), 121 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:21 PM CDTHAIL 0.883 Ne Liberty, ILTRAINED SPOTTER REPORTED NICKLE SIZE HAIL 3 MILES NORTHEAST OF LIBERTY ILLINOIS
May 21, 8:30 PM CDTHAIL 12 Wsw Buckhorn, ILLAW ENFORCEMENT REPORTED 1.0 INCH HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2122 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

518 
WUUS53 KLSX 220106
SVRLSX
ILC001-009-149-220145-
/O.NEW.KLSX.SV.W.0117.140522T0106Z-140522T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
806 PM CDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
  SOUTHERN BROWN COUNTY IN WEST CENTRAL ILLINOIS...
  NORTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 845 PM CDT

* AT 805 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF CLAYTON...AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BUCKHORN...GRIGGSVILLE...KELLERVILLE...FISHHOOK...PERRY...
  VERSAILLES...CHAMBERSBURG AND VALLEY CITY.

THIS WARNING INCLUDES SILOAM SPRINGS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3992 9054 3987 9058 3983 9056 3979 9059
      3975 9061 3972 9064 3969 9064 3965 9061
      3990 9118 4006 9109
TIME...MOT...LOC 0106Z 292DEG 29KT 3994 9101

HAIL...1.00IN
WIND...60MPH

$$

BRITT
2 follow-up statements
868 
WWUS53 KLSX 220125
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
825 PM CDT WED MAY 21 2014

ILC001-009-149-220145-
/O.CON.KLSX.SV.W.0117.000000T0000Z-140522T0145Z/
PIKE IL-ADAMS IL-BROWN IL-
825 PM CDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BROWN...EAST CENTRAL ADAMS AND NORTHEASTERN PIKE COUNTIES IN WEST
CENTRAL ILLINOIS UNTIL 845 PM CDT...

AT 820 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUCKHORN...AND
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.  NICKEL SIZE HAIL HAS BEEN
         REPORTED WITH THIS STORM 3 MILES TO THE NORTHEAST OF
         LIBERTY.  

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GRIGGSVILLE...FISHHOOK...PERRY...VERSAILLES...CHAMBERSBURG AND VALLEY
CITY.

THIS WARNING INCLUDES SILOAM SPRINGS STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3999 9107 4001 9090 3992 9054 3987 9058
      3983 9056 3979 9059 3975 9061 3972 9064
      3969 9064 3965 9061 3990 9118
TIME...MOT...LOC 0122Z 292DEG 29KT 3989 9085

HAIL...1.00IN
WIND...60MPH

$$

BRITT
011 
WWUS53 KLSX 220149
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
849 PM CDT WED MAY 21 2014

ILC001-009-149-220158-
/O.EXP.KLSX.SV.W.0117.000000T0000Z-140522T0145Z/
PIKE IL-ADAMS IL-BROWN IL-
849 PM CDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BROWN...EAST CENTRAL
ADAMS AND NORTHEASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE ADAMS 
COUNTY. 

A NEW SEVERE THUNDERSTORM WARNING HAS JUST BEEN ISSUED UNTIL 915 PM 
CDT FOR SOUTHERN BROWN AND NORTHEASTERN PIKE COUNTIES.

LAT...LON 3999 9107 4001 9090 3992 9054 3987 9058
      3983 9056 3979 9059 3975 9061 3972 9064
      3969 9064 3965 9061 3990 9118
TIME...MOT...LOC 0125Z 292DEG 29KT 3988 9082

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:40 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 21, 6:40 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
640 PM CDT Wed May 21 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 1256 PM CDT Wed May 21 2014

Cold front extended from just north of UIN southwest through MCI.
This front will move southward through our forecast area tonight, and
should extend from west central MO southeast through southern IL by
12z Thursday.  The cap should break late this afternoon with
scattered convection developing along this front.  The HRRR model
has most of the convection across northeast MO and west central IL
early this evening, then shifts it southward with most of the
convection from around COU east through the St Louis metro area to
Vandalia and Salem IL by midnight.  Some of these storms may be
severe due to very unstable conditions late this afternoon and this
evening with CAPEs of 2000-3000 J/Kg and surface LI values as low as
-10 south of the cold front.  Low-mid level shear will also be
relatively strong with 500 mb wind speeds of up to 50 kts due to a
500 mb wind max moving through the Great Lakes region.

GKS

.LONG TERM:  (Thursday through Next Wednesday)
Issued at 340 PM CDT Wed May 21 2014

The cold front will continue to sag slowly southward as a surface
ridge shifts eastward from the northern Plains into the Great Lakes
region.  At least scattered convection is expected along and just
behind this front as weak shortwaves move east southeastward through
our area over the mid-upper level ridge centered over the Gulf Coast
states.  The best coverage of convection should be across central
and southeast MO Thursday and Thursday night as the front becomes
more nw to se oriented.  The ECMWF model appears to be a little too
far north with its qpf from Thursday afternoon into Friday morning.
Cooler and drier air will advect into the region behind the cold
front, particularly across northeast MO and west central IL.
The mid-upper level low now over NV will move slowly through the
southwest US.  Weak shortwaves will eject northeastward from this
feature and bring more convection mainly to the western portion of
our forecast area Saturday and Saturday night with the upper level
ridge along with the surface ridge centered over the Great Lakes and
Ohio Valley regions keeping the eastern portion of our forecast area
dry.  The mid-upper level low will eventually move into the Plains
by Monday.  The models have varying solutions after this with the
ECMWF model moving it into MO by Tuesday, while the GFS model
weakens it and has it passing south of our area.  With this model
uncertainty will just include chance pops for early next week,
although there may be more widespread showers/storms for Monday
night and Tuesday.  Always difficult to forecast the exact path,
strength and speed of upper level lows coming out of the southwest
US.

GKS

&&

.AVIATION:  (For the 00z TAFs through 00z Thursday Evening)
Issued at 640 PM CDT Wed May 21 2014

First round of thunderstorms have moved away from the St. Louis
metro TAF sites, though new thunderstorms are now developing near
KIRK which may affect KUIN through 01Z and may affect the St.
Louis metro TAF sites through 03Z. Conditions in the heavier cores
may have IFR visibilities and ceilings. A isolated severe
thunderstorms are also possible this evening with large hail and
strong wind gusts.

Surface cold front currently over northern Missouri and southern
Illinois will move south across the area this evening which will
end the threat of the thunderstorms late evening. The rest of the
TAF period is expected to be dry and VFR with winds veering out of
the northeast behind the front.

Specifics for KSTL:

The first round of thunderstorms have moved well east of the
area, though a cold front will move south through the TAF site
late this evening bringing scattered thunderstorms to the area.
Have maintained a VCTS through 03Z based on this threat.
Additional storms have developed in the last 30 minutes near
Kirksville along the front. Once the front moves through, expect
mainly dry and VFR conditions with winds veering out of the north
to northeast.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 21, 3:48 PM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
348 PM CDT WED MAY 21 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
348 PM CDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THE STORMS
WILL BE STRONG TO SEVERE AND CAPABLE OF PRODUCING LARGE HAIL OR
DAMAGING WIND GUSTS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS FROM THURSDAY THROUGH
TUESDAY ACROSS PORTIONS OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

GKS

In the hours before

Local storm report, May 21, 4:48 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
448 PM CDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             VENEDY                  38.40N  89.65W
05/21/2014  E0.25 INCH       WASHINGTON         IL   TRAINED SPOTTER

            BRIEF SPURT OF PEA-SIZE HAIL.

&&

FUCHS
Local storm report, May 21, 4:52 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
452 PM CDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             6 W NASHVILLE           38.35N  89.49W
05/21/2014  E0.25 INCH       WASHINGTON         IL   TRAINED SPOTTER

            PEA-SIZED HAIL LASTED ABOUT 10 SECONDS.

&&

FUCHS
Local storm report, May 21, 5:16 PM CDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     2 S NASHVILLE           38.32N  89.38W
05/21/2014                   WASHINGTON         IL   LAW ENFORCEMENT

            POWER LINES DOWN JUST SOUTH OF NASHVILLE. POWER OUTAGES
            REPORTED IN NASHVILLE AND OKAWVILLE... INCLUDING AT THE
            SHERIFFS OFFICE.

&&

FUCHS
Special weather statement, May 21, 7:34 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
734 PM CDT WED MAY 21 2014

MOZ026-027-220100-
MARION MO-SHELBY MO-
734 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHELBY AND WESTERN
MARION COUNTIES UNTIL 800 PM CDT...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHELBYVILLE...OR 11 MILES NORTH OF
SHELBINA...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EMDEN...
  WARREN...
  PHILADELPHIA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRITT
Special weather statement, May 21, 7:37 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
737 PM CDT WED MAY 21 2014

ILZ095-220115-
ADAMS IL-
737 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ADAMS COUNTY UNTIL 815 PM
CDT...

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MENDON...OR 9 MILES NORTHEAST OF QUINCY...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMP POINT...
  CLAYTON...

THIS STORM WILL ALSO IMPACT SILOAM SPRINGS STATE PARK.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

BRITT
Special weather statement, May 21, 8:02 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
802 PM CDT WED MAY 21 2014

MOZ027-035-220145-
MARION MO-RALLS MO-
802 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RALLS AND SOUTHERN
MARION COUNTIES UNTIL 845 PM CDT...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EMDEN...OR 12 MILES NORTHEAST OF SHELBINA...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PALMYRA...
  HANNIBAL...
  PHILADELPHIA...
  WARREN...
  RENSSELAER...
  SPAULDING...
  NEW LONDON...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:47 PM CDTSevere Thunderstorm WarningLSXBrown, Pike28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.